NY Diet Drug Lawsuit Alleges Induced Psychosis
An Army Reservist from Queens has filed a diet drug lawsuit in New York against a natural health food shop, claiming that diet pills she bought from the location caused severe psychiatric side effects.
Sainah Theodore, a 26-year-old resident of Cambria Heights, took Natural Lipo X in an effort to lose weight. She had used the drug a year ago with no reported ill effects. This time, the drug allegedly caused her to be hospitalized in a mental institution.
New York diet drug lawsuit details
Theodore bought Natural Lipo X in December 2012. She was apparently instructed to take it for a month, but had to discontinue the drug after five days of use. The drug allegedly caused her to experience mild insomnia for a few days, followed by six days of total sleeplessness. By the latter half of December, Theodore allegedly began engaging in irrational behavior indicative of drug-induced psychosis, including sending aggressive text messages to her mother, arguing with complete strangers, and tearing apart her personal possessions and her home. She also reportedly told a friend that she was experiencing auditory hallucinations in the form of voices in her head.
“I couldn’t believe all of this happened to me. It was a blur. I had no recollection of my behavior,” said the Army Reservist. Subsequently, Theodore spent five days in a mental institution. She had been anticipating a deployment to Afghanistan. However, her career as an Army Reservist is now in jeopardy. Theodore also noted that she incurred medical expenses and lost wages as result of Natural Lipo X, according to the New York woman’s lawsuit.
Diet pill contained recalled substance
After Theodore awoke from sedation in the mental institution, she began to connect her bizarre behavior with her use of the drug. She had the pills analyzed by a lab. The test results revealed that the drug contained ingredients not listed on its label, which means she could not have been adequately warned of the potential side effects. The ingredients in question included phenolphthalein, which is a laxative that cannot legally be included in over-the-counter medications. Natural Lipo X also contained sibutramine, the active ingredient in a drug known as Meridia. Meridia, manufactured by Abbott Laboratories, was recalled by the FDA in 2010 because it had the potential to increase the risk of stroke and heart attacks.
Sibutramine has also been linked to a number of other adverse effects, including psychiatric complications that Theodore reported.
Those side effects include:
- Mental depression
- Rapidly changing moods
- Unusual impatience
- Psychosis /Mania
- Panic attacks
- Suicide ideation and suicide
Although the drug has been known to cause both insomnia and psychiatric side effects, it is also possible that the insomnia Theodore suffered exacerbated her behavior. According to the product liability lawsuit filed after she took the diet drug, Theodore went without sleep for six days. Extreme sleep deprivation can cause hallucinations, impaired concentration, and even behavior reminiscent of drug-induced psychosis.
Demanding just compensation
New York residents who suffer from complications of taking medications or over-the-counter supplements such as diet drugs have legal rights. The NY product liability lawyers of The Sanders Firm have been helping area residents for more than four decades. We have extensive trial experience and the investigative resources necessary to pursue just compensation on your behalf.
If you believe you were injured as a result of a drug, call us today for a free case review to learn about your legal rights and options. Contact us at 1.800.FAIR.PLAY.
- Daily News, Diet pills gave Queens woman insomnia, put her in mental hospital: lawsuit, http://www.nydailynews.com/new-york/queens/diet-pills-put-queens-woman-mental-hospital-lawsuit-article-1.1570439
- Forbes, Meridia Recall Shows How FDA Has Changed, http://www.forbes.com/sites/robertlangreth/2010/10/08/meridia-recall-shows-how-fda-has-changed/
- Drugs.com, Sibutramine Side Effects, http://www.drugs.com/sfx/sibutramine-side-effects.html